Missouri, 2004Flash Flood in Missouri, July 22, 2004
July 22, 2004 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 22, 1:44 PM CST, 5 hours 21 minutes earlier.
Area forecast discussion, Jul 22, 1:44 PM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 PM CDT THU JUL 22 2004
.DISCUSSION...
ANOTHER HOT AND HUMID DAY IN PROGRESS ACROSS THE FORECAST AREA.
LOOKS LIKE HEAT INDICES WILL TOP OUT NEAR 100 DEGREES. CONSIDERABLE
AMOUNT OF CUMULUS HAD DEVELOPED DURING THE AFTERNOON. RUC ANALYSIS
AND SOUNDINGS SUGGEST SURFACE BASED CAPES ARE GENERALLY NEAR 1500
J/KG BUT APPROACH 3000 ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI.
ALTHOUGH THERE APPEARS TO BE LITTLE IN THE WAY OF A CAP...THERE ARE
NO DISCERNIBLE BOUNDARIES TO FOCUS CONVECTION UNTIL YOU GET INTO
CENTRAL MISSOURI. THIS BOUNDARY STRETCHED FROM NEAR ST. LOUIS TO
NEAR JEFFERSON CITY AND SEDALIA AT 18Z. AREAS NEAR THIS BOUNDARY
AND EAST OF SPRINGFIELD APPEAR TO HAVE THE BEST CHANCE OF CONVECTIVE
DEVELOPMENT THROUGH THIS EVENING.
THE SYNOPTIC COLD FRONT WAS LOCATED FARTHER NORTH AND EXTENDED FROM
SOUTHERN WISCONSIN INTO NEBRASKA. THIS FRONT WAS DROPPING SOUTH IN
RESPONSE TO A UNSEASONABLY DEEP 500 MB TROUGH ACROSS CENTRAL
CANADA. THESE FEATURES WILL BE THE PRIMARY WEATHER MAKES THE NEXT
FEW DAYS.
AS MENTIONED ABOVE THE OUTFLOW BOUNDARY WILL HAVE TO BE MONITORED
FOR CONVECTIVE INITIATION THROUGH THE EARLY EVENING. OTHER STORMS
WILL FORM FARTHER NORTH ACROSS NORTHERN KANSAS AND MISSOURI ALONG
AND BEHIND THE COLD FRONT. CONVECTION WILL BE SUPPORTED BY DESCENT
SYNOPTIC SCALE FORCING FOR MID SUMMER. PERSISTENT REGION OF UPPER
LEVEL DIVERGENCE WILL BE MAINTAINED IN THE ENTRANCE REGION OF THE
UPPER JET THAT WILL SAG SOUTH WITH TIME. THIS COMBINED WITH
INCREASING MASS CONVERGENCE AT 850 MB WILL LIKELY FOCUS STORM
DEVELOPMENT FROM NORTH CENTRAL KANSAS INTO NORTHWEST MISSOURI
TONIGHT. THIS ACTIVITY WILL SAG SOUTH INTO THE OZARKS REGION LATE
TONIGHT OR FRIDAY MORNING.
SOME QUESTION AS TO HOW FAR SOUTH THE FRONT WILL MAKE IT ON FRIDAY.
THE ETA BRINGS THE FRONT OR LEAST THE EFFECTIVE SURFACE BOUNDARY
THROUGH THE FORECAST AREA FRIDAY MORNING WHILE THE GFS DEVELOPS A
SURFACE WAVE AND STALLS THE FRONT ACROSS OUR NORTHERN COUNTIES. I
WILL LEAN TOWARD THE ETA AS THE GFS APPEARS TO BE SUFFERING FROM
SOME CONVECTIVE FEEDBACK. THERE IS SOME QUESTION ON THE EXTENT OF
DESTABILIZATION THAT WILL OCCUR FRIDAY AFTERNOON BASED THE FRONTAL
POSITION AND EXTENT OF CONVECTIVE DEBRIS CLOUDINESS. IN ANY CASE
FRONTAL AND SYNOPTIC SCALE FORCING WILL LIKELY SUPPORT CONVECTIVE
DEVELOPMENT THROUGH THE DAY.
THE FRONT WILL TEMPORARILY STALL JUST TO OUR SOUTH FRIDAY NIGHT AS
IT BECOMES PARALLEL TO THE FLOW ALOFT. INCREASING LOW LEVEL MOISTURE
CONVERGENCE AND UPPER DIVERGENCE ALOFT WILL KEEP SHOWERS AND
THUNDERSTORMS GOING FRIDAY NIGHT AND INTO SATURDAY MORNING.
INCREASING CONCERN FOR FLOODING AS VERY MOIST LOW LEVEL AIRMASS WITH
850 MB DEWPOINTS NEAR 15 DEGREES CELSIUS WILL BE ADVECTED OVER THE
SURFACE BOUNDARY AND PRECIPITABLE WATER VALUES ARE PROGGED TO BE IN
EXCESS OF 1.75 INCHES. THIS VERY MOIST AIRMASS WILL BE EFFECTIVELY
LIFTED IN FAVORABLE SYNOPTIC SCALE PATTERN. I WILL CONSIDER ISSUING
A FLOOD POTENTIAL OUTLOOK. HOWEVER THE RISK OF FLOODING WILL BE
HIGHLY CONDITIONAL BASED UPON RAINFALL THE NEXT 24 HOURS AND
PLACEMENT OF CONVECTIVE COMPLEXES.
DEEP LAYERED MOISTURE WILL REMAIN OVER THE AREA SATURDAY AND
SATURDAY NIGHT AS THE TROUGH AXIS SAGS SLOWLY SOUTH. I HAVE
INCREASED PRECIPITATION CHANCES AND CLOUD COVER THROUGH SATURDAY
NIGHT.
MUCH COOLER AIR WILL SPREAD INTO THE REGION BEHIND THE FRONT. HIGHS
SATURDAY MAY STRUGGLE TO REACH THE LOWER 70S IF PRECIPITATION
PERSIST. THE BELOW NORMAL TEMPERATURES WILL LINGER INTO EARLY NEXT
WEEK AS AS STRONG CANADIAN HIGH PRESSURE BUILDS SOUTH.
FOSTER
&&
.AVIATION...
HAZY CONDITIONS WILL PERSIST INTO THE AFTERNOON HOURS. VISIBILITIES
WILL GENERALLY BE NEAR 6 MILES BUT LOCALIZED MVFR CONDITIONS NEAR 4
MILES CAN BE EXPECTED. ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS
CENTRAL AND SOUTH CENTRAL MISSOURI...BUT CONVECTION IS NOT EXPECTED
AT THE SPRINGFIELD OR JOPLIN TERMINALS THROUGH THE AFTERNOON. THE
CHANCE OF STORMS WILL INCREASE TONIGHT AND FRIDAY AS A COLD FRONT
APPROACHES FROM THE NORTH.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO SGF
Hazardous weather outlook, Jul 22, 5:05 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT THU JUL 22 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
605 PM CDT THU JUL 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS. THE STRONGEST OF WHICH WILL BE CAPABLE OF
DAMAGING WINDS IN EXCESS OF 50 MPH...HAIL TO THE SIZE OF
NICKELS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING.
AREAS AFFECTED AND TIMING:
THROUGH 9 PM...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE IN
CENTRAL MISSOURI IN COUNTIES ALONG AND NORTH OF A LINE FROM SCHELL
CITY TO ROLLA. OTHER SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER
TONIGHT ACROSS THE ENTIRE OUTLOOK AREA.
DISCUSSION:
OUTFLOW BOUNDARIES FROM EARLIER THUNDERSTORMS ACROSS NORTHERN
MISSOURI AND A COLD FRONT HAVE MOVED INTO CENTRAL MISSOURI LATE THIS
AFTERNOON. SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THESE
FEATURES. THESE BOUNDARIES ARE FOCUSING THUNDERSTORMS DEVELOPMENT IN
A MOIST AND UNSTABLE AIR MASS. ISOLATED SEVERE STORMS WILL BE
POSSIBLE THROUGH MID EVENING ALONG THE BOUNDARY AS IT SLOWLY SAGS
SOUTH.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AREAWIDE TONIGHT AS A
COLD FRONT AND UPPER LEVEL DISTURBANCE APPROACH THE REGION. THE
BEST CHANCE OF STORMS WILL REMAIN ACROSS CENTRAL MISSOURI.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE EXPECTED FRIDAY INTO SATURDAY AS THE COLD FRONT
MOVES ACROSS THE OUTLOOK AREA. THE POTENTIAL OF SEVERE WEATHER
APPEARS TO BE LOW AT THIS TIME. HOWEVER VERY HEAVY RAINFALL AND
LOCALIZED FLOODING WILL BE POSSIBLE.
THOSE HEADED OUT TO AREA LAKES AND RIVERS ARE ENCOURAGED TO TAKE
ALONG NOAA WEATHER RADIO...AND BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS IN CENTRAL MISSOURI SHOULD REMAIN
ALERT FOR POSSIBLE ACTIVATION THROUGH MID EVENING. STAY TUNED FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
DSA
Flash Flood, Morgan
- When
- July 22, 7:05 PM CST to 8:00 PM CST
- Where
- Morgan County, 1 mi SE of Florence
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.424, -92.886 (the zone’s center; the record gives no point)
A section of BB Highway was inundated with flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Nebraska, July 22, 20041 death · 1 event
- Flash Flood and Damaging Winds in Indiana, July 22, 2004$1.0 million · 60 kt wind · 16 events
- Wildfire in California, July 22 to 23, 20043 injured · $300,000 · 1 event
- Damaging Wind in Kentucky, July 22, 2004$100,000 · 60 kt wind · 1 event
- Flood in West Virginia, July 22, 2004$50,000 · 1 event
- Damaging Winds in Indiana, July 22, 2004$30,000 · 61 kt wind · 3 events
- Flash Flood and Hail in Kansas, July 22, 2004$9,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Kansas, July 22, 200465 kt wind · 14 events
- Flash Flood and Hail in Illinois, July 22, 200455 kt wind · 13 events
- Damaging Winds in Kentucky, July 22, 200460 kt wind · 11 events
- Hail and Damaging Winds in Kansas, July 22, 20042 in hail · 10 events
- Hail and Damaging Winds in Indiana, July 22, 200455 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413706.